Dismiss Notice
Hello Guest, Welcome to the new version of Sheltieforums.com. If you have any questions regarding the new software, please post in the following section: Forum Upgrade

Rimadyl and clindomyacin

Discussion in 'Drugs & Medications' started by Watson's Mom, Jun 14, 2014.

  1. Watson's Mom

    Watson's Mom Premium Member

    Mar 24, 2012
    Western New York
    I think i got those two spelled right, if not forgive me and blame it on autocorrect! :)

    Anyway, poor Watson was the victim of an unprovoked pit bull attack yesterday afternoon. He is doing fine but is quite lucky that is the case. He has 7 puncture wounds on his shoulders and lateral abdomen. Three were stapled shut and the others left to heal on their own. Plus the poor guy went through the indignity of having a good deal of his beautiful coat (which I do believe helped him get through this because it's so voluminous) shaved off.

    Anyway he has been given a script for both of those two meds. I was still jacked on adrenaline over the event, trying to get to the hospital myself, talking with dog control, and wondering about my boyfriend who was also bitten and getting stitches so I forgot to ask about the meds... I did expect instructions on discharge as I would get from my own vet (we were out of town). Neither office is open Saturday or Sunday to call and ask...

    Should I expect any intestinal issues with the antibiotic? If so is there any thing food wise I can use to help that if it starts or just the normal chicken and rice diet? Should I ask our vet about a probiotic when I call on Monday?

  2. trini

    trini Premium Member

    Nov 13, 2013
    upstate ny
    I am so sorry you had this happen...how frightening for all of you!

    Sometimes a certain antibiotic will cause an upset stomach or a case of the runs in a doggie...if the upset is serious then your vet will probably switch to another antibiotic...but usually it is not a big issue. I would keep your dog's diet the same as normal...although rice can help firm up the stools if needed and is also easy on the stomach.

    I am sure your vet already told you this...but watch the puncture wound areas carefully for excessive swelling and heat. Although it doesn't happen often, infection can set in with deep puncture wounds even when they have been cleaned out and antibiotics are being administered.

    Best wishes for fast healing...physically and emotionally.

  3. Watson's Mom

    Watson's Mom Premium Member

    Mar 24, 2012
    Western New York
    Thanks Trini. We're doing alright. He was play bowing to a bulldog in the waiting room with his fresh staples. I am concerned about how well they were cleaned. We were not at our normal clinic.:( I guess just watch them and do the compresses. The vet did say the fear of infection is why they weren't stapled right tight closed.

    And such a tough guy too... not a peep out of him during the initial exam and shaving all with no numbing.
  4. Emmasmom

    Emmasmom Premium Member

    Apr 2, 2010
    So sorry to hear of the attack. Add some yogurt to his diet while he is on the antibiotics - it helps protect the gut.
  5. Caro

    Caro Moderator

    Jan 14, 2009
    Canberra, Australia
    Wow, that is truly awful, I hope you are all doing okay.

    Both mine get a slightly upset tummy after maybe 4-5 days of antibiotics. Rimadyl can also cause stomach upsets. It helps if they have a full tummy when the tablets (either one) hits their stomach lining. I find moist meals line the stomach better or soak his kibble so it is bulked up with the tablets. When they do get upset tummys I give them some lactose free milk to line their stomachs - it helps with any reflux (has to be lactose free though).
  6. Watson's Mom

    Watson's Mom Premium Member

    Mar 24, 2012
    Western New York
    Thanks for all the suggestions. I was wondering about the yogurt.

    He hasn't pooped since right after it happened- it what they were walking outside to do... and so polite- he waited until we go out of the vet's office and didn't do it inside. I wonder if it's the meds or if he is just so sore he doesn't want to try.

    He is definitely passed out on the couch this morning!
  7. Mally's Mom

    Mally's Mom Premium Member

    Oct 18, 2009
    All 3 of you are in my prayers (you, your boyfriend and Watson)

    I am so sorry to hear of all you have had to endure.

    Please update us when you can. Thanks.
  8. Ann

    Ann Moderator

    Feb 25, 2008
    Western Connecticut
    What a horrible experience! I'm so sorry for all you going through it.

    Whenever my dogs are on antibiotics, my vet insists they also be on a probiotic. There are many out there, but the one I use regularly can be ordered here if you're interested:
    You only need a tiny amount and it lasts a long time. I actually feed it regularly now.

    I also add milk thistle to their diet when they take antibiotics. It helps prevent liver/kidney damage. Again, you can get the canine version online or you can find it in the drugstore. I prefer the canine stuff that's measured for dogs. Here's one link:

    I hope you, your boyfriend and your pup are OK and heal well. Please keep us posted.
  9. Margi

    Margi Forums Enthusiast

    Nov 2, 2012
    Corona, AZ
    Koko is on clindamycin for two abscessed teeth, and so far he hasn't had any side effects, but vet did want him taking probiotics due to the length of the treatment.
    I hope the owners of the pit are taking care of all expenses! Holy cow this pit stuff is getting out of hand.
    Hope you guys are all ok!

    EJHUNTL Forums Enthusiast

    Aug 11, 2013
    Ontario, Grand Bend
    So sorry to hear this happened to you - I can't imagine how scary that must have been. Hope the recovery goes well for all.

Share This Page